We are 144,879 members in 73 forums discussing 114,703 topics.

Help with Abbreviations

All TopicsForum: Hormonal Therapy - Before, During and After → Topic: Anyone getting headaches from taking calcium supplements?

Topic: Anyone getting headaches from taking calcium supplements?

Forum: Hormonal Therapy - Before, During and After — Risks and benefits, side effects, and costs of anti-estrogen medications.

Posted on: Jun 24, 2008 07:02PM

otter wrote:

OK, so we're supposed to be taking calcium and Vitamin D supplements during meno, to ward off osteoporosis.  And, if we're on an AI, it's especially important to get plenty of calcium and Vitamin D, to prevent bone thinning but maybe also to minimize the aches and pains from the AI.  But, when I take calcium supplements, I get dull, nasty headaches.

I had forgotten about that during my recent adventures with chemo; but I was rudely reminded of it last week when I resumed taking calcium citrate supplements. I've only been taking around 800 mg so far, divided into 2 doses with meals.  What I didn't realize at first was that, on those same evenings, I had a dull, nagging headache that would only respond to Advil. Every evening, same thing...  What was causing the darn headache?  Was that a late SE from my final dose of Taxotere/Cytoxan on June 4?

Well, I've figured it out.  I forgot to take my calcium supplement today, and, guess what--no headache.  Then I remembered that, way back before BC, I was taking 1000 to 1200 mg of calcium citrate every day, and I often had that same dull headache.  I can't take more calcium than that, because I have a history of idiopathic calcium oxalate kidney stones.  I haven't made any in quite awhile, but I'm still at risk; so I have to be careful not to overdo the calcium supplements.

I googled "calcium supplement" x "headache" and found quite a few comments from women describing the same phenomenon. Unfortunately, the only advice I saw from medicos was stuff like, "Oh, be sure you're not taking unapproved calcium that's not pharmaceutical grade--it can be toxic!", or "It is possible to take too much calcium--be sure you're not taking 2500 or 3000 mg!".  Well, neither of those applies.

Has anyone here had a problem with headaches from taking calcium supplements?  What did you do about it?

otter 

Log in to post a reply

Posts 1 - 7 (7 total)

Log in to post a reply

Jun 24, 2008 07:09PM wallycat wrote:

I've never heard of this!  Very interesting, and I am sorry you are dealing with this.

Have you tried various brands of calcium?  It may be the filler they use and not the calcium itself.

Have you only used the citrate?  Maybe switching to carbonate (like tums) would be better.  Finally, are you taking it with magnesium?  The calcium/magnesium and potassium work in tandum for muscle control, etc. and though it is a long shot, maybe it is just that simple.

Hope you find the solution.

Dx 4/07 1 month before turning 50; ILC 1.8cm, ER+/PR+, HER2 neg., Stage 1, Grade 2, 0/5 nodes. Onco score 20, Bilateral Mast., tamoxifen 3-1/2 years, arimidex-completed 4/20/2012

Log in to post a reply

Jun 25, 2008 10:26AM otter wrote:

Thanks for the suggestions, wallycat.  I had read about magnesium, but haven't been taking any.

I had been taking Citracal (calcium citrate) for several years, on the advice of an endocrinologist who told me it was absorbed more easily than calcium carbonate and would be less likely to contribute to kidney stone formation.  I don't know if that last part is true---that endocrinologist sometimes suffered from an overload of B.S.  I switched to the Viactiv calcium chews because, well, it was more like eating candy than taking meds; but then I noticed that Viactiv chews were calcium carbonate.  One additional problem with calcium carbonate is that it isn't absorbed if you're taking a proton pump inhibitor for acid indigestion/gastric reflux.  Normally I don't take those, but I was during my recent adventures with Taxotere/Cytoxan.

So, I switched back to Citracal tablets, and then I found "Citracal Creamy Bites Lemon Cream" calcium chews.  Calcium citrate, but they taste like a dreamy piece of soft candy!  I'm also getting Vitamin D3 from a multivitamin tablet, from the calcium supplements, and/or by spending a few minutes outside in the sun every day.

I'm not positive that the headaches are from the calcium supplements.  I'm going to do some experiments over the next few days to find out.  Maybe I just need to take them regularly (which I wasn't during chemo) and the headaches will go away.

otter 

Dx IDC, Stage I, Grade 2, 0/3 nodes, ER+/PR-, HER2-
Log in to post a reply

Jun 25, 2008 10:42AM jpann39 wrote:

Otter

I had muscle spasms and headaches when I tried to take calcium & Vitamin D.....I was taking 1200 split in two doses.

I talked to a naturalist about it and she said that because I am extremely active, eat healthy, and get alot of sun light, that I was over dosing my body with the two vitamins.

I was worried about my bones because I was planning to take Arimidex after having at complete hysterectomy. When I asked my GYN at my surgery followup, he said that yes, due to my activity levels and such he also felt I was ODing my system so recommended I stop taking them.....both he, my primary and also my oncologist concur about this and all 3 recommened a bone scan......my bones are that of someone 1/2 my age!!!!!!

Hope you find your answer

Jule

'Gain strength by the positive and don't be sapped by the negative"

Dx 11/4/2006, IDC, 2cm, Stage II, Grade 1, 0/9 nodes, ER+/PR+, HER2-
Log in to post a reply

Jun 25, 2008 04:19PM otter wrote:

Wow, Jule, I never imagined that I might be getting too much!

The endocrinologist I was seeing for an unrelated problem wanted me to have a DEXA scan, so my first one was about 7 years ago.  That was about 1-1/2 yrs before I hit menopause, and my bones were great on that first scan.  A couple of years later, he started insisting that I should be taking HRT.  I declined, and he argued that my bones were probably thinning already, so I needed to be on HRT.  I basically said, "prove it", so he ordered another DEXA scan.  Once again, the result was great.  I don't recall the actual scores, but they were way better than for my age group.  Once I had those results, I fired that doc.

My onco wanted me to have another DEXA scan before Arimidex has a chance to affect my bones.  I have one scheduled for next week.  We'll see if things have changed since my last one.

otter 

Dx IDC, Stage I, Grade 2, 0/3 nodes, ER+/PR-, HER2-
Log in to post a reply

Jul 11, 2008 08:43AM jpann39 wrote:

Otter

Am wondering how your fairing with this issue....Im assuming your bone scan went well.....Have your headaches subsided?

Jule

'Gain strength by the positive and don't be sapped by the negative"

Dx 11/4/2006, IDC, 2cm, Stage II, Grade 1, 0/9 nodes, ER+/PR+, HER2-
Log in to post a reply

Jul 11, 2008 01:10PM otter wrote:

Jule, I'm not so sure the headaches were from the calcium supplements after all.  Either that, or I've acclimated to the supplements (again), because I no longer seem to get headaches in association with taking the supplements.

My DEXA scan was postponed for a week because of some personnel scheduling problems at the imaging center, but I had it done this past week.  I won't get the results until I meet with my onco in August.  I did get a peek at the graph as it was being printed out, and if I'm not mistaken, I think my Z score was pretty good.  I hope, I hope!!!  We'll see, though.  I was just looking over the tech's shoulder and really couldn't see it very well.  I asked if I could have a copy of the report, and the tech said my onco would give me one.

I certainly can't claim to be "active" or eat a healthy diet, but I've been pretty diligent about taking 1000 to 1200 mg of calcium and the RDA of vitamin D (not enough, I know) for maybe 5 or 6 years.  I also get more than an average amount of calcium in my diet.  If this DEXA scan turns out OK, I'll be very happy; because it will include any bone loss that's occurred during my first 5 years of menopause.  It will also mean my dietary calcium intake plus the supplements are doing the job.

Also, I've read that significant bone loss is less likely to occur with AI's if a woman's bone density is in the normal range when she starts out on the drug. 

otter 

Dx IDC, Stage I, Grade 2, 0/3 nodes, ER+/PR-, HER2-
Log in to post a reply

Jul 18, 2008 07:36AM jpann39 wrote:

Otter,

Sorry its taken me so long to reply.......I didnt put this in my favorite topics like I thought I did so it took me a bit to find it again.....

Im glad to hear that the headaches have gone away.....and you might be right you might have finally acclimated.

I had a DEXA scan about a year ago and my bones were extremely healthy...I tried the Arimidex but had more aches than I could tolerate so went back to tamox for a two year run then will try the AI's again.

My docs also told me that about the bones staying more healthy if they were healthy to begin with so Im hoping they are right.

Jule

'Gain strength by the positive and don't be sapped by the negative"

Dx 11/4/2006, IDC, 2cm, Stage II, Grade 1, 0/9 nodes, ER+/PR+, HER2-